ALVIN SCOTT HARDIN, M.D.
This content is PDF only. Please click on the PDF icon to access.
To the editor: Although antihistamines have been reported to cause agranulocytosis in rare instances, the Index Medicus cites only four specific antihistamines—thenaldine, pyribenzamine, methaphenadene, and the over-the-counter antihistamine, brompheniramine—known to be implicated in agranulocytosis (1-4). I report the first known case of agranulocytosis due to the widely used over-the-counter antihistamine, chlorpheniramine.
A 48-year-old black woman was hospitalized comatose and in shock. She had had fever, confusion, and purulent nasal drainage and sputum for 24 hours. She had a prolonged history of hypertension and diabetes and history of a stroke, and had had surgery for aortofemoral bypass 1 month previously. Her
HARDIN AS. Chlorpheniramine and Agranulocytosis. Ann Intern Med. 1988;108:770. doi: https://doi.org/10.7326/0003-4819-108-5-770_1
Download citation file:
Published: Ann Intern Med. 1988;108(5):770.
Copyright © 2019 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use